Flare up ?

Started 40 mg last nov . Tapered down now to 5 mg but must say I feel pretty rotten . Pain in sit bone very debilitating cannot sit for any length of time . Thinking I might go back up to 10 mg to see if I improve . Any thoughts please ! Fatigue is also overwhelming although I have had this awful cough and cold for about 3 weeks and that could be why I'm do miserable :(

9 Replies

  • bumpermac, are you saying you have gone from 40mg to 5mg in less than five months? That sounds much too fast and hardly surprising you are in pain. Was that drop recommended by your doctor? You need to take enough pred so you are comfortable otherwise the pred is a bit of a waste of time. I hope 10mg helps and you feel better.

  • Bumpermac, it isn't at all surprising that you are in pain if you have reduced from 40mg down to as low as 5mg since November. You would be wise to increase back to at least 10mg immediately or risk having to return to your starting dose to get control of the inflammation. If that works, then don't be in a hurry to reduce for at least a month, and then only by 1mg. Although fatigue is very common, no doubt you are feeling this badly, also due to such a fast reduction in dose. Having an infection at the moment won't be helping either, but hopefully the increase in steroids will help all round, plus lots of hot lemon/honey/glycerine (Manuka honey preferable), and daily fresh garlic - the latter good for both your inflammation and your infection. I do hope you feel better soon.

  • Regarding cough its being called the '100 day' cough apparently, & has been linked to the whooping cough problem. My husband finally agreed to see his GP!! & has a chest infection. Might be best to get checked out?

  • bumpermac,

    Totally agree with all said previously, much too quick a reduction. As Celtic advises, go back up to 10mgs initially, if you feel better then stay on that for a couple of weeks to stabilise everything. If things don't improve, you may have to go higher, hopefully not. Once you feel better, then reduce SLOWLY. Much better for you, and hopefully no more hiccups! And remember, don't try and reduce when you have a cough or cold etc, your body is under enough stress dealing with the infection without cutting the steroids as well.

    Hope you're soon on the road to recovery. DL

  • 40mg to 5mg since November is FAR too fast. And the fatigue could also be linked to that - your adrenal glands now need to get into synch and you haven't given them a chance! Below 10mg you MUST go slowly to let them wake up slowly and do their job. PMR is NOT the same as other illnesses where pred is used, the final stages of the reduction are not to get off pred, they are to find the lowest dose that manages your symptoms. Go back to 10mg until you feel better and then reduce far more slowly - like is described here:


    The pain in your sit bone could be piriformis syndrome or it could be referred discomfort from low back myofascial pain syndrome. Both are commonly found alongside PMR. Both respond very well to Bowen therapy - which you can access without bothering your doctor, is very save and very effective for back and leg pain.

  • I had a cold/allergies from end of Feb to just last week. Had tapered down to 1mil. during cold, I had pain and stiffness again.

    recheck with Dr. I told him about my feeling horrible again back to square 1.

    he upped my prednisone to 10.

    the horrible eye headache went away hours after taking the increased medication.

    I had that same headache for 1 month.

    what a relief.

    sleep is horrible still.

    it's so validating to find more of you with my same issues.

    feel better!

  • HI Bumpermac,

    So sorry to hear you are having a rough time. It is simply not fair, is it?

    I concur with all the other good advice that you should go up to at least

    10 mg, and see if that is high enough to make a difference, then stay there

    for a while before reducing again.

    I am most curious about your tail-bone pain, and whether it will resolve with

    increasing the pred.

    In the 18 months before I was diagnosed, I suffered the same pain (in addition to everything else that hurt) and no one could figure out why. After starting pred, it just went away. Hope yours resolves too.

    Good luck and hope that you are feeling like a 'spring chicken' in no time!


  • Many thanks for reply , still haven't upped pred to 10 decided to take painkillers for couple days to see if I prove . Tha tail

    Bone pain never really resolved with steroids think I will need further investigating with that . Have had 4 sessions Bowen

    Therapy which def helps . Really want to get off steroids as they are causing eye problems ( not GCA) blurriness and aching . Mandy :)

  • sorry that you are not feeling well. Your comment about sit bone hit home. i have been blaming my discomfort there on PMR but have looked up the other diagnosis possibilities suggested by PMR Pro . i thought it was girdle pain but whatever it is...the physical therapist suggested that I do hamstring exercises (Lie on the bed or floor...lift your leg toward the ceiling and with your hand pull your foot toward you...stretching your hamstrings and hold for a minute. Do five times twice a day. I found this very helpful.. Hope it works for you. if your hamstrings are too tight it can cause the pain to be worse.

You may also like...